Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Omaha, NE

June 30, 2020Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 30, 2020, 9:19 PM CDT for Boone County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 9:19 PM CDT (02:19 UTC)
Expired
Jun 30, 2020, 10:00 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Boone County, NE

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3121 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS53 KOAX 010219
SVROAX
NEC011-010300-
/O.NEW.KOAX.SV.W.0113.200701T0219Z-200701T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
919 PM CDT Tue Jun 30 2020

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Boone County in northeastern Nebraska...

* Until 1000 PM CDT.

* At 919 PM CDT, a severe thunderstorm was located 8 miles north of
  Cedar Rapids, or 38 miles east of Ord, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albion, St. Edward, Cedar Rapids, Petersburg, Primrose, Loretto and
  The Highway 14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4186 9829 4191 9784 4153 9783 4156 9829
TIME...MOT...LOC 0219Z 270DEG 14KT 4168 9820 

HAIL...1.25IN
WIND...60MPH
 
$$

NICOLAISEN
1 follow-up statement
691 
WWUS53 KOAX 010239
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
939 PM CDT Tue Jun 30 2020

NEC011-010300-
/O.CON.KOAX.SV.W.0113.000000T0000Z-200701T0300Z/
Boone NE-
939 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BOONE COUNTY...

At 938 PM CDT, a severe thunderstorm was located near Albion, or 41
miles northwest of Columbus, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albion, St. Edward, Cedar Rapids, Petersburg, Loretto and The Highway
14 And 56 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Omaha.

&&

LAT...LON 4191 9784 4153 9783 4155 9819 4187 9819
TIME...MOT...LOC 0238Z 270DEG 14KT 4168 9810 

HAIL...1.00IN
WIND...60MPH
 
$$

NICOLAISEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:04 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 9:04 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
904 PM CDT Tue Jun 30 2020

...Updated Mesoscale Forecast Discussion...

.MESOSCALE DISCUSSION...
Issued at 847 PM CDT Tue Jun 30 2020

Thunderstorms have slowly intensified and increased in coverage
over the past hour with a few severe hail reports in central NE.
The surface front is well-defined as a fine-line in radar imagery
from KUEX and at this time (just prior to 9 PM) is just nosing
into Knox county, extending south to near the western Boone county
line, and then south southwest from there. Low pressure over
Kansas has helped to back surface winds ahead of the front and
increase low-level convergence along the boundary. At the same
time, water vapor imagery shows a well-defined cooler/drier mid-
level airmass has been lifting northeast and has helped to
destabilize near the front. The front will continue moving east
for the next several hours, and expect a continued increase in
storm coverage and intensity through 11 PM. At some point, the
question becomes whether an organized cold pool will develop and
push east out of these storms, and the current belief is that this
will happen over the next 2 hours or so. As the cold pool and cold
front propagate east and southeast, they will interact with a pool
of deep boundary layer moisture and ample instability. Most model
guidance maintains greater than 3000 J/kg of MLCAPE into the early
morning hours. Forecast soundings indicate that it should be quite
easy for a cold pool to lift parcels to the LFC within the very
moist environment, and thus expect a forward propagating MCS to
organize and move initially east and then southeast across the
area. Severe potential will exist despite a general lack of deep
layer shear ahead of the front...owing mainly to the favorable
thermodynamics, and while some large hail will be possible it
appears that the greatest hail threat will be early this evening
with a transition to more of a damaging wind potential. Much of
this echoes earlier forecast thoughts, and for the most part the
forecast is largely unchanged. The main change would be an
increased potential for the MCS to impact a good chunk of
southwest Iowa and southeast Nebraska.

&&

.DISCUSSION...
Issued at 342 PM CDT Tue Jun 30 2020

Forecast Summary:

There is a fairly decent shot of thunderstorms tonight as a potent
shortwave rotates around upper low in the northern Rockies. Strong,
damaging winds will be the main threat, especially in the northern
half of eastern Nebraska and western Iowa. Then a trend toward
warmer temperatures will take us through the weekend with mid level
ridging building into the region.

Tonight and Wednesday:

Widespread low clouds have persisted across eastern Nebraska and
western Iowa this afternoon, holding temperatures to the middle and
upper 80s for the most part. However a soupy environment
characterized by dew points in the mid and upper 70s made it feel
more like the middle 90s in many areas. It also contributed to
instability as SBCAPE values over 5000 J/kg were noted on RAP
analysis. The atmosphere remains capped this afternoon, and should
remain that way until system approaches from the west.

Shortwave was noted on water vapor imagery rotating northeast
through eastern Wyoming at mid afternoon. Diffluent flow and cooler
mid level air was spreading into western sections of South Dakota
and Nebraska, and was approaching surface front extending from
persistent MCV in western North Dakota into central Nebraska. MLCAPE
was maximized along this boundary where 5000 J/kg was noted over top
of increasing moisture convergence. Effective shear was maximized
near and west of frontal zone, and is forecast to migrate east with
boundary this afternoon and evening.

Continued low level warming under cooling mid levels should lead to
scattered convection along frontal boundary shortly. Models have
been fairly consistent in this scenario. How things progress this
evening is still somewhat in question as solutions vary by a
couple of hours on timing of southeast movement into our area. The
HRRR has been consistent in development of storms, but has
trended slower in regards to advancement into northeast Nebraska.
Have followed this somewhat slower progression of storms into our
area.

Expect convection to begin shortly well west of our area where it
will percolate for several hours into the early evening before nudged
eastward by advancing shortwave and developing cold pool. It appears
supercellular storms with the threat of large hail and possibly
tornadoes will remain generally west of our area before storms
congeal into a line and advance east and southeast. The main
threat then will be damaging winds as instability remains high and
low level jet increases. Storms will likely enter western parts
of Knox through Boone counties by 7 or 8 PM, then race east and
southeast to reach the Omaha and Lincoln areas somewhere in the 10
PM to 2 AM timeframe, and western Iowa Midnight and later.
Damaging winds will be possible much of the night.

Expect main activity to be east of our CWA before 12Z, however
latest trend of HRRR suggests lingering instability behind this line
will be tapped for additional development near and northwest of
Interstate 80, which may linger through the morning.

Additional development Wednesday afternoon is a concern for
southeast Nebraska and southwest Iowa where models indicate frontal
boundary will set up during peak heating. Strong instability will be
available, but only modest shear and low level convergence. Will
introduce a chance for storms there for Wednesday afternoon.

Thursday through Tuesday:

Mid level ridging builds into the Plains from West Texas area on
Thursday and holds through much of the weekend. This pattern will
promote warming of mid and low levels which should squash most
convective attempts. However, low level moisture streaming into the
High Plains will fuel occasional rounds of convection there which
may hold together as they march east during the overnight hours to
affect at least our western CWA. And with 70s dew points remaining
in eastern Nebraska and western Iowa, instability will be high
each afternoon, so can't rule out a pop-up storm from time to
time.

Otherwise expect highs to average the lower 90s each afternoon right
through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 707 PM CDT Tue Jun 30 2020

Primary forecast concern through this TAF is thunderstorms as a
large line of storms is likely to impact all TAF sites at some
point in the next 10 hours. There is a good likelihood that the
storms will produce strong wind gusts as they arrive, with some
potential for strong thunderstorm outflow to precede the storms
themselves. Gusts greater than 50 kts and some hail are possible.
Otherwise, confidence is low, but could see some low-end MVFR
cigs or perhaps even IFR around sunrise through mid morning before
scattering out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

MESOSCALE...Barjenbruch
DISCUSSION...Dergan
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 30, 6:41 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
641 PM CDT Tue Jun 30 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
641 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Storms have begun to develop in north central Nebraska and will
then progress east into northeast Nebraska later this evening.
Damaging winds and hail are possible with this activity.

Storms may linger in east central and southeast Nebraska, as well
as southwest Iowa, through mid morning Wednesday. Then there is a
chance for additional thunderstorms in these same areas, generally
south and southeast of Interstate 80, during the afternoon. There
is a small chance for severe storms with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very warm and somewhat humid conditions are forecast through
next Tuesday. Highs from the upper 80s to middle 90s combined
with the humidity will push heat index values into the 95 to 102
range each afternoon.

There will be intermittent chances for thunderstorms from
Thursday into early next week. Later outlooks will address the
chance of severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in parts of northeast Nebraska
this evening.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:00 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone30 min
Jun 30, 9:56 PM CDTSevere Thunderstorm WarningOAXBoone, Platte34 min
Jun 30, 10:26 PM CDTSevere Thunderstorm WarningOAXBoone, Platte49 min
Jun 30, 10:47 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte43 min
Jun 30, 11:10 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders35 min
Jun 30, 11:39 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington36 min
Jul 1, 12:14 AM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy, Washington31 min
Jul 1, 12:34 AM CDTSpecial Weather StatementOAXOtoe, Saline26 min
Jul 1, 12:57 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward33 min
Jul 1, 1:32 AM CDTSpecial Weather StatementOAXBoone28 min
Jul 1, 1:40 AM CDTSpecial Weather StatementOAXLancaster20 min
Jul 1, 2:28 AM CDTAreal Flood AdvisoryOAXLancaster, Seward3 hr
Jul 1, 2:48 AM CDTSpecial Weather StatementOAXPawnee, Richardson27 min
Jul 1, 3:06 AM CDTSevere Thunderstorm WarningOAXButler, Saunders39 min
Jul 1, 3:41 AM CDTSpecial Weather StatementOAXButler34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.